A naloxone kit. (Photo courtesy of www.mediarelations.uwo.ca)

Emergency crews save woman from fentanyl overdose

A St. Thomas woman is alive thanks to the actions of emergency crews who were able to reverse the effects of a fentanyl overdose.

St. Thomas police and paramedics received two 911 calls from inside an Avon Road apartment around 6 p.m. on Thursday. In the calls, dispatchers could hear laboured breathing. Emergency crews were sent to the location where they found a 25-year-old woman suffering from a fentanyl overdose.

The woman had been using the deadly opioid with a male friend, police said.

Naloxone, a drug that can temporarily reverse an opioid overdose, was given to the woman and she was taken to hospital as a precaution.

Canada’s opioid crisis claimed 2,066 lives across the country during the first half of 2018, according to figures from Health Canada. Roughly 94 per cent of those deaths were considered accidental.

The staggering statistics prompted local health units late last summer to advise those who use drugs to ingest them slowly and in tiny doses, avoid mixing substances, carry a Naloxone kit, not to use alone and always tell someone where you will be. Anyone who finds an individual suffering an overdose was told to call 911, administer Naloxone, and continue to assist the person under paramedics arrive.

Signs of an opioid overdose include the inability to stay awake, slowed breathing or limp body, gurgling sounds, pale or blue skin, tiny pupils, and vomiting.

Locations where free naloxone kits can be picked up can be found by clicking here.